Like HowStuffWorks on Facebook!

Could prescription medicines be raising my blood pressure?

If you take any of the following medicines and have been told you have high blood pressure, tell your doctor. These are some of the medicines that may raise blood pressure or interfere with the effectiveness of medicines used to lower blood pressure:

  • medicines that suppress the immune system, such as cyclosporine
  • a medicine called erythropoietin, which is used to treat anemia
  • hormones that contain estrogen
  • medicines to treat depression, including monoamine oxidase inhibitors, called MAOIs, and tricyclic antidepressants
  • nonsteroidal anti-inflammatory drugs, called NSAIDs, including indomethacin
  • decongestants and appetite suppressants that contain pseudoephedrine
  • steroids, including prednisone and cortisone

Be sure to talk with your doctor before you stop taking any of these medicines.

More about hormones. Birth control pills, also called oral contraceptives, often cause a small increase in both systolic blood pressure and diastolic blood pressure. This increase is usually within the normal range. High blood pressure may be two to three times more common in women who take birth control pills than in women not taking them. This is especially true for women who are older than 35 and obese.

If you are a woman who takes birth control pills, have your blood pressure checked by your healthcare provider when you begin taking the pills and at least every six months.

If you are a woman who takes hormone replacement therapy, you should have your blood pressure taken more often than a woman who is not on replacement therapy. Talk with your doctor about how often you need to get your blood pressure checked. A few women taking postmenopausal estrogen replacement therapy may notice a rise in blood pressure.